Background: Overdosed acetaminophen (paracetamol, N-acetyl-p-aminophenol; APAP) causes severe liver injury. We examined the effects of ozagrel, a selective thromboxane A2 (TXA2) synthase inhibitor, on liver injury induced by APAP overdose in mice.Methods: Hepatotoxicity was induced to ICR male mice by an intraperitoneal injection with APAP (330 mg/kg). The effects of ozagrel (200 mg/kg) treatment 30 min after the APAP injection were evaluated with mortality, serum alanine aminotransferase (ALT) levels and hepatic changes, including histopathology, DNA fragmentation, mRNA expression and total glutathione contents. The impact of ozagrel (0.001-1 mg/mL) on cytochrome P450 2E1 (CYP2E1) activity in mouse hepatic microsome was examined. RLC-16 cells, a rat hepatocytes cell line, were exposed to 0.25 mM N-acetyl-p-benzoquinone imine (NAPQI), a hepatotoxic metabolite of APAP. In this model, the cytoprotective effects of ozagrel (1-100 muM) were evaluated by the WST-1 cell viability assay.Results: Ozagel treatment significantly attenuated higher mortality, elevated serum alanine aminotransferase levels, excessive hepatic centrilobular necrosis, hemorrhaging and DNA fragmentation, as well as increase in plasma 2,3-dinor thromboxane B2 levels induced by APAP injection. Ozagrel also inhibited the hepatic expression of cell death-related mRNAs induced by APAP, such as jun oncogene, FBJ osteosarcoma oncogene (fos) and C/EBP homologous protein (chop), but did not suppress B-cell lymphoma 2-like protein11 (bim) expression and hepatic total glutathione depletion. These results show ozagrel can inhibit not all hepatic changes but can reduce the hepatic necrosis. Ozagrel had little impact on CYP2E1 activity involving the NAPQI production. In addition, ozagrel significantly attenuated cell injury induced by NAPQI in RLC-16.Conclusions: We demonstrate that the TXA2 synthase inhibitor, ozagrel, dramatically alleviates liver injury induced by APAP in mice, and suggest that it is a promising therapeutic candidate for the treatment of APAP-induced liver injury.
All Science Journal Classification (ASJC) codes